Alert archive / Pennsylvania / Special Weather Statements in 2019

Special Weather Statement, NWS Philadelphia/Mount Holly

June 28, 2019Carbon County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Jun 28, 2019, 2:59 PM EDT for Carbon County, Pennsylvania. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2019, 2:59 PM EDT (18:59 UTC)
Expired
Jun 28, 2019, 3:30 PM EDT
In force
31 min
Issued by
NWS Philadelphia/Mount Holly

County Carbon County, PA

The radar

The Binghamton radar (KBGM), 134 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.0 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2019-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2019-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1992 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

657 
WWUS81 KPHI 281859
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
259 PM EDT Fri Jun 28 2019

PAZ054-281930-
Carbon-
259 PM EDT Fri Jun 28 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CARBON COUNTY...

At 258 PM EDT, a strong thunderstorm was located near Christmans, or
10 miles north of Lehighton, moving east at 15 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Weatherly, Lake Harmony, Christmans and Albrightsville. 

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4104 7556 4088 7560 4094 7580 4099 7579
      4101 7573 4103 7574 4103 7575 4105 7577
      4107 7577 4110 7563
TIME...MOT...LOC 1858Z 270DEG 12KT 4099 7570 

$$

CMS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jun 28, 1:23 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 28, 1:23 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
123 PM EDT Fri Jun 28 2019

.SYNOPSIS...
A warm front will lift across our area today. Low pressure
tracking to our north Saturday will pull a strong cold front
across our area later Saturday before settling to our south
Sunday. High pressure builds in for Monday, then a weak cold
front moves through late Tuesday before stalling just to our
south Wednesday into Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast mainly on track. Mostly sunny, very warm, and humid.
Afternoon sea breezes beginning to develop. The region remains
under the influence of high pressure centered over the southern
Appalachians. Highs are generally in the lower 90s for the vast
majority of the region, and in the 80s in the southern Poconos
and along the coasts.

With surface dewpoints in the mid and upper 60s, the heat index
will be in the mid to upper 90s for the urban corridor from
Trenton to Philadelphia and across Delmarva. These heat index
values are shy of Heat Advisory criteria.

The combination of the heat and humidity continues to result in
increasing instability across the region. Surface-based CAPE
values will rise to 2500-300 J/kg, the Lifted Index will be
around -5C, and PWATs will increase to around 2 inches. With
relatively light winds well up to 250 mb, any storm that
develops may not have much movement. This would result in the
potential for pockets of heavy rain with locally high QPF
amounts. Models continue to indicate thunderstorm develop this
afternoon, but there is little agreement in terms of placement
as to where the storms will occur. Think best chances will be
along I-95 corridor from Trenton to Wilmington, and areas in
southern New Jersey east of that line, including the
Philadelphia metro area.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
Scattered showers and thunderstorms continue this evening
across portions of southeast Pennsylvania and into southern New
Jersey. There is a smaller threat across the southern Poconos.

With light flow across the region well into the upper levels of
the atmosphere, thunderstorms that develop will not have much
movement. 06Z NAM indicating highly localized amounts of up to 2
inches across Burlington county, but the threat lies from
Philadelphia south and east. 12Z NAM backed off on the placement
of the QPF max, but there still is the chance for convection.
12Z 6-hour QPF ensemble max continues to show 2-4 inches in a
similar area.

Will bump up PoPs to chance across southeast Pennsylvania and
into southern New Jersey with the threat for heavy rain in the
evening.

Will see how 12Z models handle this potential.

Conditions dry out this evening with loss of diurnal heating.

There is a slight chance of showers and thunderstorms toward
daybreak in areas to the north of Interstate 78 as remnant
convection from the Great Lakes passes across New York State and
into New England.

Conditions are forecast to remain muggy for tonight with lows
mostly in the upper 60s and the lower 70s. The wind should be
light and variable.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Summary...Hot and more humid Saturday with potentially strong
to severe thunderstorms, then some cooling and lower dew points
Sunday and Monday. The heat and humidity builds again Tuesday
and beyond. Some showers and thunderstorms possible Tuesday
through Thursday.

Synoptic Overview...A strong ridge is across the southern
states and Plains Saturday. At the same time, a closed low
centered near Hudson Bay is forecast to shift southeastward and
across the Northeast during the weekend. Prior to the troughs
arrival in the Northeast, a hot airmass will continue across the
area with dew points on the rise Saturday. The trough pulls a
strong cold front across the area later Saturday. High pressure
to our south results in the heat and humidity increasing once
again Tuesday through Thursday.

For Saturday and Sunday...As an upper-level trough overspreads
the Northeast, surface low pressure tracks to our north Saturday
with an associated cold front crossing our region by later in
the day. This front is forecast to be clearing our southern
areas early Sunday morning. On Saturday, afternoon temperatures
into the 90's for many places combined with dew points near 70F
will result in peak heat indices approaching 100 degrees
especially in the I-95 urban corridor and also southern New
Jersey and Delmarva. The urban corridor from Trenton to
Philadelphia to Wilmington has lower heat index criteria (98F)
through June for a heat advisory and it looks to be very close.
We will continue to include a mention in the Hazardous Weather
Outlook for this area. Ahead of the front, the surface winds
should turn more southwest to west-southwest and this will
result in very warm air at the beaches.

Some showers and thunderstorms are expected to accompany the
cold front Saturday especially in the afternoon and early
evening. Strong northwest flow aloft will result in at least
moderate deep-layer shear. In addition, steep low-level lapse
rates will be in place given a hot and well mixed boundary
layer. A veering low-level flow should be present along with
plenty of instability. This will set the stage for the potential
for damaging wind gusts with the stronger storms, especially if
convection organizes into a line. The SPC has added a slight
risk for severe thunderstorms covering about the northern half
of our area, with a marginal risk farther south. A mentioned
will be added to the Hazardous Weather Outlook. The convection
should exit the area Saturday evening as the cold front settles
southward and some drier air begins to arrive from the
northwest.

As for Sunday, the cold front is forecast to be to our south.
Most of the model guidance not showing as much convective
potential despite a strong upper-level trough axis swinging
through with a robust short wave glancing our area during peak
heating. It appears that more drying works in and this may put a
lid on convective development. Despite this, we maintained some
slight chance to low chance PoPs. It will be cooler and less
humid Sunday along with a gusty northwesterly breeze.

For Monday and Tuesday...A strong trough is forecast to be
moving away from the Northeast on Monday with weak high pressure
building in. Temperatures should be seasonably warm Monday as
the trough and associated cold pool pulls away. High pressure to
our south Tuesday should result in a more south to southwest
flow, allowing warmer air to once again overspread the area. As
a result, some areas will make a run at 90 degrees Tuesday
afternoon. A trough sliding across New England should send a
weak cold front across our area Tuesday night with the potential
for some convection.

For Wednesday and Thursday...The flow turns more zonal as the
ridge to the south and west shifts southward some. Some mid
level shortwaves embedded within the flow aloft along may
trigger some convection. May need to watch for a convective
complex or two to roll eastward along the northern edge of the
ridge and near a lingering surface front. There does not look to
be much of an airmass change, therefore hot and humid
conditions are anticipated.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

This afternoon...VFR. Scattered SHRA/TSRA starting at 21Z.
Probability is low for storms to develop over a given terminal,
but if a storm does develop, it could result in IFR conditions
in +RA. Mainly LGT/VRB winds, though afternoon sea breezes will
turn winds to the south 5-10 kt, mainly at KACY, KMIV, KILG,
KPHL.

Tonight...Any lingering SHRA/TSRA with localized sub-VFR
conditions taper off by 03Z. Mainly VFR, though patchy fog
possible towards daybreak Saturday. Variable wind 6 knots or
less.

Outlook...

Saturday and Sunday...Some showers and thunderstorms especially
Saturday afternoon and evening will result in locally brief
MVFR/IFR conditions. Otherwise, VFR. Southwest winds Saturday
around 10 knots becoming west to west-northwest, then northwest
around 15 knots with gusts up to 25 knots Sunday.

Monday...VFR. Northerly winds around 5 knots, becoming
southeast in the afternoon.

Tuesday...Mainly VFR. A shower or thunderstorm possible.
Southwest winds 5-10 knots, becoming west-northwest.

&&

.MARINE...
A variable wind less than 10 knots this morning should settle
into the south around 10 knots during the afternoon (southeast
on Delaware Bay). A south to southwest wind around 10 knots is
expected for tonight.

Waves on our ocean waters and on Delaware Bay will be 2 feet or
less.

Outlook...

Saturday...The conditions are anticipated to be below Small
Craft Advisory criteria. South to southwest winds increase some,
then become west-northwest at night. Some showers and
thunderstorms in the afternoon and evening, and some storms may
produce locally strong wind gusts.

Sunday and Monday...The conditions should remain below Small
Craft Advisory criteria. However, northwesterly wind gusts may
approach 25 knots mainly nearshore Sunday afternoon.

Tuesday...The conditions are anticipated to be below Small
Craft Advisory criteria.

Rip Currents...
The wind direction is forecast to be variable this morning,
becoming onshore around 10 MPH for this afternoon. Breaking
waves should be 2 feet or less. As a result, there is a low risk
for the development of dangerous rip currents for today.

For Saturday, a low risk for the development of dangerous rip
currents is anticipated with southwesterly winds 10-15 mph and
waves (6-9 second period) in the surf zone near 2 feet.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Gorse
Near Term...Iovino/MPS
Short Term...Iovino/MPS
Long Term...Gorse
Aviation...Gorse/Iovino/MPS
Marine...Gorse/Iovino/MPS
Hazardous weather outlook, Jun 28, 3:39 AM EDT, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
339 AM EDT Fri Jun 28 2019

DEZ001-NJZ015>019-PAZ070-071-102-104-106-290745-
New Castle-Mercer-Salem-Gloucester-Camden-Northwestern Burlington-
Delaware-Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
339 AM EDT Fri Jun 28 2019

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...Today and tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat indices Saturday afternoon will approach 100 degrees.

Some thunderstorms Saturday afternoon and evening may produce locally
strong to damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002-003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-020>023-027-
PAZ054-055-060>062-101-103-105-290745-
Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-
Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Ocean-
Cumberland-Atlantic-Cape May-Southeastern Burlington-Carbon-Monroe-
Berks-Lehigh-Northampton-Western Chester-Western Montgomery-
Upper Bucks-
339 AM EDT Fri Jun 28 2019

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Some thunderstorms Saturday afternoon and evening may produce locally
strong to damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-290745-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
339 AM EDT Fri Jun 28 2019

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Some thunderstorms Saturday afternoon and evening may produce locally
strong to damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-290745-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
339 AM EDT Fri Jun 28 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Some thunderstorms Saturday afternoon and evening may produce locally
strong wind gusts of 34 knots or greater.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jun 28, 2:28 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
228 PM EDT Fri Jun 28 2019

PAZ054-281900-
Carbon-
228 PM EDT Fri Jun 28 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARBON COUNTY...

At 227 PM EDT, a strong thunderstorm was located near Weatherly, or 9
miles east of Hazleton, moving east at 10 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Jim Thorpe, Weatherly, Christmans and Albrightsville.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4105 7558 4085 7568 4095 7589 4098 7582
      4098 7580 4101 7573 4103 7574 4103 7575
      4104 7576
TIME...MOT...LOC 1827Z 282DEG 8KT 4099 7579

CMS
Special weather statement, Jun 28, 2:59 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
259 PM EDT Fri Jun 28 2019

PAZ054-281930-
Carbon-
259 PM EDT Fri Jun 28 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CARBON COUNTY...

At 258 PM EDT, a strong thunderstorm was located near Christmans, or
10 miles north of Lehighton, moving east at 15 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Weatherly, Lake Harmony, Christmans and Albrightsville.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4104 7556 4088 7560 4094 7580 4099 7579
      4101 7573 4103 7574 4103 7575 4105 7577
      4107 7577 4110 7563
TIME...MOT...LOC 1858Z 270DEG 12KT 4099 7570

CMS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 5:27 PM EDTSevere Thunderstorm WarningPHIHunterdon, Warren48 min
Jun 28, 7:17 PM EDTSevere Thunderstorm WarningPHICamden, Gloucester43 min
Jun 28, 7:35 PM EDTSevere Thunderstorm WarningPHIBurlington, Camden40 min
Jun 28, 7:55 PM EDTAreal Flood AdvisoryPHIBurlington, Camden2 hr
Jun 28, 2:28 PM EDTSpecial Weather StatementPHICarbon32 min
Jun 28, 3:14 PM EDTSpecial Weather StatementPHICarbon31 min
Jun 28, 3:27 PM EDTSpecial Weather StatementPHICarbon33 min
Jun 28, 3:55 PM EDTAreal Flood AdvisoryPHICarbon2 hr
Jun 28, 4:02 PM EDTSpecial Weather StatementPHICarbon28 min
Jun 28, 4:26 PM EDTSpecial Weather StatementPHILehigh, Northampton34 min
Jun 28, 4:31 PM EDTSpecial Weather StatementPHIChester29 min
Jun 28, 4:55 PM EDTSpecial Weather StatementPHILehigh35 min
Jun 28, 5:01 PM EDTSevere Thunderstorm WarningPHILehigh, Northampton44 min
Jun 28, 5:06 PM EDTSevere Thunderstorm WarningPHIBerks, Montgomery39 min
Jun 28, 5:23 PM EDTAreal Flood AdvisoryPHILehigh, Northampton76 min
Jun 28, 5:35 PM EDTFlash Flood WarningPHILehigh, Northampton2 hr
Jun 28, 5:42 PM EDTSevere Thunderstorm WarningPHIBerks, Chester, Montgomery48 min
Jun 28, 5:45 PM EDTFlash Flood WarningPHIBerks2 hr
Jun 28, 6:13 PM EDTSpecial Weather StatementPHIBucks32 min
Jun 28, 6:32 PM EDTSpecial Weather StatementPHIBerks28 min
Jun 28, 6:48 PM EDTSpecial Weather StatementPHIMontgomery27 min
Jun 28, 6:50 PM EDTSevere Thunderstorm WarningPHIDelaware, Montgomery, Philadelphia40 min
Jun 28, 3:04 PM EDTSpecial Weather StatementPHISussex26 min
Jun 28, 3:51 PM EDTSpecial Weather StatementPHISussex24 min
Jun 28, 4:39 PM EDTSpecial Weather StatementPHIKent36 min
Jun 28, 5:37 PM EDTSpecial Weather StatementPHINew Castle23 min
Jun 28, 6:00 PM EDTSevere Thunderstorm WarningPHINew Castle33 min
Jun 28, 6:15 PM EDTFlash Flood WarningPHINew Castle106 min
Jun 28, 5:34 PM EDTSpecial Weather StatementPHICecil56 min

Nearby

Special Weather Statements in Pennsylvania, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.